Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 93, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 20, 1997, 2:45 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1997, 2:45 PM MDT (20:45 UTC)
- Expired
- Jul 20, 1997, 3:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:00 PM MDT | Hail 0.75 | Pritchett, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:22 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 20, 1:22 PM MDT, 1 hour 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 120 PM MDT SUN JUL 20 1997 AFTN CONVECTION FIRING IN TYPICAL AREAS AND DRIFTING FROM 260 DEGREES AT 5-10 KTS. DEN SOUNDING REVEALED MORE LOW LEVEL MOISTURE AND COOLER TEMPS ALOFT COMPARED TO YESTERDAY WITH PRECIPITABLE WATER CLIMBING FROM 0.86 AT 12Z/19 TO 1.02 THIS MORNING. SURFACE PLOT SHOWS E-W CONVERGENCE AXIS SETTING UP OVER SE PLAINS EITHER ALONG SFC TROF OR RATON MESA CONVERGENCE AXIS...AND STORMS FIRING UP ALONG THIS AXIS. 700-500 LAPSE RATES NOT VERY STEEP...ESPECIALLY ACROSS ERN BORDER AREAS. ETA CAPE PROGS SHOW HIGHER AXIS ALONG FRONT RANGE IN 800-1000 RANGE...THEN REFOCUSING OVER SE PLAINS ALONG CONVERGENCE AXIS BY 06Z. WET BULB ZERO IN FAVORABLE RANGE AT DEN THIS MORNING FOR POSSIBLE LARGE HAIL FROM ISOLD STORMS BUT BELIEVE HEAVY RAIN WILL CONTINUE TO BE MAIN THREAT WITH WEAK STEERING WINDS AND RELATIVELY HIGH PRECIPITABLE WATER VALUES. BELIEVE STORMS WILL AGAIN BE LONGEST LASTING ACROSS FAR SE PLAINS IN CONVERGENCE AXIS. MOST OTHER ACTIVITY EXPECTED TO DISSIPATE BY MIDNIGHT WITH LACK OF APPARENT UPPER LEVEL FORCING AND LOSS OF HEATING. WILL LIKELY GO WITH SCATTER(ED EVENING POPS MOST AREAS. SR
In the hours before
Special weather statement, Jul 20, 11:00 AM MDT, 3 hours 45 minutes before
COZ060>081-210600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1058 AM MDT SUN JUL 20 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THE ATMOSPHERE WILL REMAIN MOIST AND BECOME MODERATELY UNSTABLE THIS AFTERNOON AND EVENING. IN CONTRAST TO YESTERDAY...THERE IS MORE MOISTURE IN THE LOWEST TEN THOUSAND FEET OF THE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON OVER THE MOUNTAINS...MOUNTAIN VALLEYS AND OVER THE WESTERN PORTIONS OF THE SOUTHEAST PLAINS. ACROSS THE EASTERN SECTIONS OF THE SOUTHEAST PLAINS...SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE AREA LATER IN THE AFTERNOON. THUNDERSTORMS WILL CONTINUE WELL INTO THE EVENING HOURS BEFORE DISSIPATING. WINDS ALOFT WILL REMAIN LIGHT AND THUS THUNDERSTORMS WILL BE SLOW MOVING. HEAVY RAIN WILL BE THE MAIN THREAT FROM THUNDERSTORMS TODAY. SOME LOCATIONS OF THE SOUTHEAST PLAINS RECEIVED AN INCH OR MORE OF RAIN LAST EVENING. THE POTENTIAL FOR SOME FLOODING PROBLEMS EXISTS... ESPECIALLY IN THE AREAS THAT RECEIVED HEAVY RAIN YESTERDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT IZSOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS WILL BE APPRECIATED. SR
Special weather statement, Jul 20, 12:43 PM MDT, 2 hours 2 minutes before
COZ070-201935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1243 PM MDT SUN JUL 20 1997 ...STRONG THUNDERSTORM DEVELOPING OVER THE WET MOUNTAINS... A STRONG THUNERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 165 BETWEEN SAN ISABEL AND RYE THROUGH 100 PM. IF YOU ARE IN THIS STORMS PATH EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. AT 1245 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRENGTHENING STORM 2 MILES WEST OF RYE...MOVING EAST AT 5 MPH. KT
Special weather statement, Jul 20, 12:46 PM MDT, 1 hour 59 minutes before
COZ070-201935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1243 PM MDT SUN JUL 20 1997 ...STRONG THUNDERSTORM DEVELOPING OVER THE WET MOUNTAINS... A STRONG THUNERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 165 BETWEEN SAN ISABEL AND RYE THROUGH 100 PM. IF YOU ARE IN THIS STORMS PATH EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. AT 1245 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRENGTHENING STORM 2 MILES WEST OF RYE...MOVING EAST AT 5 MPH. KT
Special weather statement, Jul 20, 2:40 PM MDT, 5 minutes before
COZ081-202145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SUN JUL 20 1997 ...STRONG THUNDERSTORM DEVELOPING OVER BACA COUNTY... A STRONG RAPIDLY DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 160 IN THE PRITCHETT AREA THROUGH 300 PM. THE STRONGEST PART OF THIS STORM SHOULD REMAIN SOUTH OF PRITCHETT. THIS STORM WILL BRING LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. AT 240 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 6 MILES SOUTH OF PRITCHETT...OR 16 MILES SOUTHWEST OF SPRINGFIELD. THIS STORM WAS MOVING EAST AT 20 MPH. KT
Special weather statement, Jul 20, 2:43 PM MDT, 2 minutes before
COZ081-202145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 240 PM MDT SUN JUL 20 1997 ...STRONG THUNDERSTORM DEVELOPING OVER BACA COUNTY... A STRONG RAPIDLY DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH OF HIGHWAY 160 IN THE PRITCHETT AREA THROUGH 300 PM. THE STRONGEST PART OF THIS STORM SHOULD REMAIN SOUTH OF PRITCHETT. THIS STORM WILL BRING LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. AT 240 PM...PUEBLO 2DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 6 MILES SOUTH OF PRITCHETT...OR 16 MILES SOUTHWEST OF SPRINGFIELD. THIS STORM WAS MOVING EAST AT 20 MPH. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:51 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 59 min |
| Jul 19, 7:17 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 63 min |
| Jul 19, 7:54 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 61 min |
| Jul 19, 8:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jul 19, 9:40 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.